I am a 27 year old man from Indiana. For the past three years I have been to two family doctors, two neurologists and three cardiologists because I have fainting spells on average every 4-6 days. From November 1998 when they started to January of 2001, they have maintained this "schedule"; however, on January 15th, 2001, I had a fainting spell and when I "woke up," I had lost feeling and function of both of my legs. This has continued with every blackout I have had since.
I do have warning signs before the blackouts occur. I get dizzy, lightheaded, and have blurred vision. The last sign I have before I faint is tingling or numbness in my hands and feet. These warning signs happen every time before I have a blackout. The blackouts, according to those people around me when I have them, last 10-15 minutes. Periodically, my feet will turn blue for no reason and this does not happen during a blackout or just before one either.
The diagnosis for my problem is neurocardiogenic syncope, although the cardioloigsts are not confident in this because I do not recover quickly after a blackout. It takes up to 48 hours sometimes to recover from a blackout.
The current cardiologist I have started me on beta blockers (Atenolol first and then Betaxolol), which have caused a complete loss of energy. The cardiologist took me off of those and put me on Florinef, so that my blood vessels would remain dialated. This medication has caused my blackouts to occur more frequently. The next stage the cardiologist has suggested involves a drug that causes hypertension and can do damage to my heart, which he is retisent to put me on because of my young age and because I suffer from hypotension.
For your information, I have had the following tests, all which have come back negative: EKG, EEG, MRI on my brain and my thoracic spinal cord, Doppler Arterial Flow on my legs and arms, blood tests for my thyroid and diabetes, treadmill test, and electrocardio catheters checking my heart and valve function. I did have two tilt table tests, both of which came back positive for neurocardiogenic syncope, which is the only test I had that has come back positive. During the EEG, my first cardiologist found I had an arrhythmia.
I would appreciate any suggestion you may have on what is wrong with me. If my current cardiologist does not put me on the drug that causes hypertension, then he has suggested sending me to the Mayo Clinic or to Cleveland Clinic, which is why I am posting this question.
Thank you for reading this question and I would appreciate any information you could offer to shed light on this problem I am having.
The medical term for fainting is syncope (or near syncope if one dosen't actually pass out). This is a common but complex condition that has many causes. The most common cause is the common faint (neurocardiogenic or vasovagal syncope). This is the typical faint caused by strong emotional factors (i.e. the sight of blood) and is usually brief in duration. The person almost never harms themselves and the precipitating factor can usually be identified. More serious forms of syncope are due to cardiac and neurologic causes.
Syncope due to bradyarrhythmias (slow heart rate) or tachyarrhythmias (fast heart rates) are often hard to document. Holter monitors will only reveal the source if they are being worn during an event. "Event monitors" are devices that can be worn for months at a time and when an event occurs a button is pressed that saves the heart rhythm for the last 5 minutes. This can then be sent to the doctor over the telephone for a diagnosis. Other less common cardiac causes are carotid sinus irritability which is due to an abnormal structure in the neck that results in syncope when pressed upon.
Neurologic forms of syncope include autonomic nervous system diseases and seizure disorders. These are diagnosed with tilt table testing and seizures with an EEG. Tilt table testing is a simple test that is pretty much what it sounds like. The patient is placed on a table and ECG and blood pressure monitoring are attached. The table is then tilted upright so the person is in a vertical position and the heart rate and blood pressure are monitored. People with certain types of syncope are more likely to have symptoms during this test. The entire test lasts about a half hour.
Medications can sometimes be used for treatment of the "common faint". A beta-blocker is the most typical medication used. Other treatments that may be recommended include liberalizing salt intake, compression stockings and elevating the head of the bed with blocks 6 inches. Finally, slowing rising and "bouncing" on one's toes when a faint feeling comes helps return blood circulation to the head.
As you can see the diagnosis is somewhat complex. Therefore, I agree that you need to see a specialist in the area of syncope. The two doctors that specialize in this area here are Dr. Fred Jaeger and Dr. Fetnat Fouad. There are a number of specialized tests that can be done to help with the diagnosis and treatment. You can make an appointment with either of them by calling the number below or your doctor can call directly at (216) 444-5828. Be sure to bring copies of all your medical records and test results with you.
Having these problems at your age is very difficult to deal with. THere is an Excellant Doctor at the Medical College of Ohio. His name is Dr. Blair Grubb. He is very familiar with your type of condition and very well versed in dysautonomic conditions.
THere is also a site you might be interested in. Its the National Dysautonomia Research Foundation. WWW NDRF.org
I'm sorry, if you visit the periodic paralysis international website , go to patient pages. This page has a question and answer content to it and it is very informative. You may like it better than the medical lingo. Take care, Zap
One thing you said that caught my ear was that when you come to after your fainting episode that you can't move your legs. I have a condition called Andersens syndrome that is a form of Periodic paralysis. With Andersens syndrome comes a long QT syndrome that can cause fainting and/or sudden death. Have you ever been told your QT interval was long on your ECG? If not ask your doctor to check it. Sometimes a long QT is missed by many cardiologists- long QT is a specialty all its own. Also, have your potassium levels ever been checked? If so, were they ever low? With Andersens syndrome your potassium fluctuates into the muscle cell instead of staying in the blood stream and cause temporary paralysis of body parts- legs, arms, sometimes unable to speak with episodes. The weakness afterwards can last for days to weeks. Potassium supplementation is a must. Some people suffering with it have to take a potassium sparing diuretic to help them hold onto the potassium to prevent this. If your potassium goes low it can bring out the long QT causing you to faint and/or die. To learn more about Andersens syndrome and other forms of Periodic Paralysis you can type in "periodic paralysis international" click on either the home page site or the regular site, click on physician pages (much more informative than the patient pages) and click on Andersens syndrome. It is very interesting. Maybe it will sound like you. If you do sound like this syndrome you can join this discussion group (it is private). They saved my life. They pointed me in the direction of the right doctors that led to my diagnosis. You can bring this info to your doctors too (hopefully they will be supportive of your findings--mine wasn't which is why I have a new doctor :o) ) good luck! If you have more questions feel free to email me at ***@****.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.